Wyoming, 2020

High Wind in Wyoming, December 22 to 23, 2020

December 22 to 23, 2020 · NWS BYZ · 1 event in 1 county or zone

Very tight surface pressure gradients, combined with strong winds aloft that mixed down to the surface, resulted in high winds across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Very tight surface pressure gradients, combined with strong winds aloft that mixed down to the surface, resulted in high winds across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 22, 1:49 PM MST, 9 minutes earlier.

Area forecast discussion, Dec 22, 1:49 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Billings MT
149 PM MST Tue Dec 22 2020

.DISCUSSION...

Tonight through Thursday...

Livingston and Nye winds turned west and dropped off around 10 am,
with FROPA. Winds advisory was cancelled, and winds have
generally been gusting around 45 mph. Winds are picking up across
central zones, with gusts nearing 50 mph at this time in Billings.
Winds are expected to spread across eastern zones through the
remainder of the day. Strong and gusty winds will persist much of
the night from Wheatland and Golden valley counties to Yellowstone
county and areas east, with gusts expected to exceed 60 mph in
most locations.

Strongest winds are expected this evening/night as an 850mb wind
core, with winds to 55-60 kts, crosses the region. This should
spread strong and gusty winds across eastern zones. The terrain
near Judith Gap and Sheridan will assist strong winds in those
areas as well. Cold front crossing the area, and secondary cold
air push, will bring snow across the region. Best potential will
be in the high terrain and higher hills in the east. Lower
elevations across western zones will see less snow, and areas near
Billings look like they should be mostly sheltered from snow by
downsloping winds. Although accumulations do not appear heavy
across lower elevations, strong winds will result in blowing snow
and periods of drastically reduced visibility. Additionally, wind
chills will fall to the single digits tonight. Meanwhile, mountain
areas should see 4-7" of snow, perhaps a little more on the NW
aspects.

Winds will decrease but remain breezy on Wednesday, and
snow showers will taper off in our far east early in the day.
Klondike chinook will take shape across the region, as NW flow
aloft turns anticyclonic, bringing a return of dry conditions
through Thursday. Tightening sfc gradients will result in
increasing west winds at the usual spots along the western
foothills (Big Timber and Harlowton, and Livingston to a lesser
degree) and should see gusts around 50 mph. The gradient remains
in place, fluctuating in tightness and orientation, through the
remainder of the short term period, keeping gusty winds in place
in the west. This will continue to need additional attention, as
some occasional highlight level winds are possible at times, but
will be difficult pinpoint as gradient fluctuates.

Temps will be seasonable Wednesday, with highs in the 20s to mid
30s. Thursday temps will rebound to upper 30s to upper 40s, as
Klondike Chinook kicks in. Coldest temps will be in the east each
day.

Gilstad

Friday through Tuesday...

Strong upper level ridge on Friday shifts eastward Friday evening
and breaks down which brings a more unsettled pattern for the
weekend before a new round of ridging sets up for Monday into
Tuesday. Friday is a leeside troughing situation for winds along
the foothills and dry conditions and temperatures 10 degrees above
normal. Expect surface trough to lay just east of Billings which
will bring temperatures 10 degrees above normal with westerly
surface winds. Saturday is well mixed ahead of a Pacific Front
which moves through in the morning so temperatures will be similar
to Friday but will fall during the afternoon. Precipitation will
lag behind the initial front and favor the evening hours as a
stronger upper level shortwave tracks across the area.

A reinforcing front moves through on Sunday with cooler
temperatures but neither the shower activity Saturday night or
Sunday looks to bring much accumulation to the plains. Better
chances for the mountains but nothing exceptional expected.
Quieter weather again Monday and Tuesday as weak ridging and weak
flow aloft brings back dry weather but mixing looks fairly weak
so do not expect temperatures to move much above the 40 degree
mark. borsum

&&

.AVIATION...

Snow showers and wind gusts of 40 to 50 kt will be common across
the region until 06z but obscurations to visibility and lower
ceilings will be brief except on north and west facing aspects of
higher hills. Expect improving conditions overnight with
decreasing winds. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 020/036 027/046 028/047 028/044 027/035 019/034 020/033
    20/N    00/N    00/B    01/E    31/E    10/B    00/B
LVM 017/032 021/043 024/045 028/042 026/038 018/034 018/033
    20/N    00/N    00/N    03/S    41/E    10/B    01/B
HDN 017/037 021/049 022/047 021/045 023/035 015/035 015/033
    40/N    00/B    00/B    01/E    32/S    10/B    00/B
MLS 014/030 016/043 023/044 020/039 019/028 012/031 014/030
    60/N    00/B    00/U    00/E    11/E    00/B    00/B
4BQ 015/028 016/044 023/048 021/042 021/032 014/033 015/031
    72/J    00/B    00/U    00/E    22/S    00/B    00/B
BHK 012/023 010/037 020/043 018/038 015/026 008/028 011/029
    71/N    00/B    00/U    00/E    11/E    00/B    00/B
SHR 015/030 017/048 022/049 021/045 020/035 013/035 012/033
    61/N    00/B    00/B    01/E    32/S    10/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 6 AM MST Wednesday FOR
      ZONES 29>33-36-37-57-58-138-169-173-235.
     High Wind Warning in effect until midnight MST tonight FOR
      ZONES 42-63-228.
WY...High Wind Warning in effect until 6 AM MST Wednesday FOR ZONE
      199.

&&

weather.gov/billings
Hazardous weather outlook, Dec 21, 5:56 PM MST, 20 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
556 PM MST Mon Dec 21 2020

MTZ029>031-034-042-057-058-063-173-228-235-220700-
Musselshell-Treasure-Northern Rosebud-Northern Stillwater-
Golden Valley-Northern Big Horn-Southern Rosebud-Judith Gap-
Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-
556 PM MST Mon Dec 21 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Locally Dense Fog.

* WHEN...This Evening.

* ADDITIONAL DETAILS...Locally dense fog has developed along and
  north of a Harlowton to Billings to Ashland line. This includes
  portions of highway 12, I-90, and I-94. Fog potential is expected
  to decrease after midnight tonight.

* ADDITIONAL HAZARD CONCERNS...Visibility as low as a quarter of a
  mile will make travel difficult in spots. Be alert for ice on
  roadways where temperatures are below freezing. Slow down and
  allow extra time to get to your destination.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
December 22, 1:58 PM MST to December 23, 2:36 AM MST
Where
Sheridan Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the Sheridan area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932119.